Print This Page

Allergy Drug Makes It Hard to Pee

  • Currently 4.5/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.5/5 (87 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. I am really allergic to cats. My nose gets stuffed up, my eyes start to itch and I become very spacy.

My wife and I were visiting friends who have two cats. I forgot to take my allergy medicine in advance and realized I would be in trouble since we would be sleeping in the guest bedroom where the cats hang out. My friend offered me a Claritin-D to prevent problems.

Shortly after taking this allergy medicine, I started having difficulty urinating. It got to the point where I feared I would have to go to the emergency room since I couldn't empty my bladder. What was it about the Claritin-D that had this effect?

A. The D in Claritin-D and many other allergy and cold medicines stands for a decongestant called pseudoephedrine. It is found in Actifed, Allegra-D, Mucinex D, Sudafed and Zyrtec-D. This compound can aggravate symptoms of prostate enlargement and make it difficult to urinate.

Men with enlarged prostates need to avoid decongestants. The antihistamine diphenhydramine (DPH) may also increase prostate urinary symptoms. DPH is found in Benadryl as well as many nighttime pain relievers such as Advil PM, Tylenol PM and numerous others. Check the label before taking allergy medicines to avoid urinary retention.

  • Currently 4.5/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.5/5 (87 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

7 Comments

| Leave a comment

I have the same problem with round-the-clock Tylenol, only I can feel it in my face, as well. It's as if there's a 0.5 second delay on muscle response to stimulus. Takes about two days to come on. (Observed during a post-op period when Tylenol was the painkiller recommended.)

The fix for me is to not take Tylenol every 8 hours.

Certainly not a prostate problem here.

So does this mean that the above man may have an enlarged prostate? One that he doesn't even know he has? Would it behoove him to make an appointment with his doctor to get himself checked out? Just wondering...

PEOPLE'S PHARMACY RESPONSE: YES, IT IS LIKELY THAT HE HAS AN ENLARGED PROSTATE. WHETHER OR NOT HE AND HIS DOCTOR ARE AWARE OF THIS, WE CAN'T SAY.

I've been diagnosed with an enlarged prostrate. The main problem it causes is frequent urination at night. I just had another PSA and digital exam. The doctor said I'm still the same after 3 years, so no problem. As I take Tylenol PM sometimes at night for sleep problems and occasional arthritis pain, I don't notice it stopping the peeing problem. Can I take Benadryl to assist in sleep instead of Tylenol PM?

A friend takes benadryl at night as a sleep-aid. I will most definitely pass-on this information as he has complained about prostate problems. Thank you for this article, but is some elaboration possible as to the long term effects of psuedoephedrine and benadryl: does discontinuation resolve the prostate problem?

My husband has an enlarged prostate and has difficulty peeing. After we read this article on Sep. 3, 2011 in our local newspaper, he stopped taking Tylenol PM. I have searched for decongestants that do not contain pseudoephedrine or diphenhydramine, but have been unsuccessful.

Can you recommend something that my husband can take? Thanks.

Coricidin HBP doesn't have either pseudoephedrine or diphenhydramine, but I don't know if that means it's ok to take if you have prostate problems. That's the decongestant recommended for people with high blood pressure.

sos need help I'm having problem's with peeing because of an enlarged prostate IS IT possible that taking mucinex DM for post nasal drip is causing the problem? ty

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.